Does Sertraline Make Your Hair Fall Out? Hair Loss and Antidepressants
For some people, yes. But let’s take a longer look at this.
The official line is pretty much as follows:
There is no clear evidence that sertraline (Zoloft) makes people lose their hair. But some people who take sertraline or other antidepressants may lose their hair. It is thought that this is because these medications can cause changes in hormone levels.
If you are taking sertraline and losing your hair, you should talk to your doctor about it. They can help you figure out why your hair is falling out and suggest the best way to treat it.
Loss of Hair Prevalence From Antidepressants
My experience of this, after being involved or actually prescribing sertraline to many hundreds of people over the years is that for a small minority of people, they do experience hair loss after taking sertraline, and sertraline is the most common Selective Serotonin Reuptake Inhibitor (SSRI) to do this.
Does zoloft Cause Your Hair To Fall Out?
Sertraline can cause hair loss. Hair loss is a rare side effect of psychotropic drugs and sertraline can sometimes trigger a type of hair loss known as telogen effluvium.
Some people who take sertraline also experience temporary hair loss, which can look like bald spots or a general thinning of the hair. Loss of hair from sertraline is not common, but it can happen.
The fact that when you google this answer you get the bland industry led answer that no it doesn’t is because the manufacturers of these pharmaceuticals can use their resources to dominate google answers, either directly or subtlely.
Another example is with mirtazapine which we know from studies and also the reports of patients makes them eat more and puts up to 14lb on, over a year. Patients say to me typically they crave sugary food, or high carbohydrate food with lots of starch.
Yet the official line is that mirtazapine is perfectly fine for patients with type II diabetes. How can that be?
I sometimes have asked patients on mirtazapine to measure their blood glucose results on it and then off it and they are always better off it, yet the first page google hits and the official line is that it doesn’t do this.
Don’t always trust the first search result (even if this is one).
But the bottom line is: yes, for a minority of people sertraline makes your hair fall out, and it is the worst of the SSRIs for doing this.
That being said for the overwhelming majority of people, it doesn’t make their hair fall out and is a safe and effective antidepressants, however this kind of alopecia is a real depressant for those few who get it. In this case, you will probably need to stop taking sertraline.
Sertraline and telogen effluvium
Telogen effluvium is a type of alopecia (hair loss) that happens when more hairs than usual go into the resting (telogen) phase and fall out. This can be caused by a number of things, such as stress, changes in hormones, medical conditions, and some medicines.
It usually causes hair loss all over the scalp, not in a specific pattern, and hair usually grows back within 6 to 9 months after the cause has gone away. Most of the time, telogen effluvium is only temporary, and hair will grow back on its own. But in some cases, hair loss may be caused by a health problem that needs to be treated.
Sertraline does not cause permanent hair loss, and Zoloft induced hair loss is quite rare.
Will You Need A Transplant?
Almost certainly you will NOT need a transplant.
Female hair loss is a known effect of sertraline, and it can lead to hair thinning and telogen effluvium. But it is rare.
If it does happen, this drug-induced hair loss is going to be a significant issue for those who take sertraline, and it can affect hair growth and hair follicles.
The hair loss is almost never permanent, and will not usually require a hair transplant or Follicular unit extraction (FUE hair transplant) to restore hair growth.
Sertraline induced hair loss is typically temporary, and hair growth should return once the medication is discontinued.
Hair Loss Risk
Other Antidepressants of Anxiety Medication (Anxiolytics) That Can Make You Lose Your Hair
Prozac (fluoxetine hydrochloride), Paxil (paroxetine), and Zoloft (sertraline hydrochloride) are all antidepressants that can cause hair loss.
Other drugs that are used sometimes for anxiety, but are technically heart medicines (beta-blockers) also cause hair loss sometimes. These are:
- Tenormin (atenolol)
- Corgard (nadolol)
- Lopressor (metoprolol)
- Blocadren (timolol)
- Inderal (propranolol)
Which Anti depressants Don’t Make You Lose Your Hair?
The risk of hair loss was lowest with fluoxetine and paroxetine.
It was the highest with fluvoxamine, but all antidepressants were safer for hair loss than bupropion (even fluvoxamine).
Buproprion is not licensed as an antidepressant in the UK, but it is in other countries.
Does sertraline cause your hair to fall out? Indeed, sertraline has been linked to hair loss over others from the same class of drugs, making it a serious issue for those who have the bad luck to get this problem. The good news is that it is temporary and you won’t need to transplant hair. In fact, making a change of antidepressant could very well clear up the problem for you.
If you’re interested in this, you might be interested in the following articles.